Detecting Signs of Drug Use

When you think someone you care about might be using drugs, it’s wise to take a closer look at the symptoms that would help you find out for sure. 

Alcohol is the most commonly-abused drug in our country. An individual under the influence of alcohol may exhibit clumsiness, difficulty walking, slurred speech, poor judgment and dilated pupils. An underage person may be found with a false ID card.

The second most commonly-abused type of drug is prescription medication, including depressants and stimulants. Depressants, including barbiturates and tranquilizers, may make a person appears drunk but without the associated odor of alcohol. Other symptoms include difficulty concentrating, clumsiness, poor judgment, slurred speech, sleepiness and contracted pupils.

Opiates and opioids (synthetic opiates) include oxycodone (found in OxyContin), hydrocodone (found in Vicodin), morphine and heroin. If a person is using opiates, you will probably see some or all of these signs: needle marks and syringes, small glass pipes and burned items, sleeping at unusual times, sweating, itching, vomiting, coughing and sniffling, loss of appetite, contracted pupils, no response of pupils to light.

Stimulant drugs have the opposite effects. This category of drugs includes illicit drugs like methamphetamine and cocaine. Prescription stimulants include Ritalin and Adderall. These drugs could cause some or all of these symptoms: hyperactivity, euphoria, paranoia, irritability, anxiety, excessive talking followed by depression, long periods of unusual activity following by long periods of sleep. The user may lose his (or her) appetite and even go long periods without eating or sleeping, resulting in weight loss. Pupils will be dilated, mouth and nose may be dry. Students in high school, college or graduate school are particularly prone to the abuse of prescription stimulants. 

Another commonly-abused drug is marijuana. Someone using marijuana may manifest: glassy, red eyes, loud talking, inappropriate laughter, slow movements, reduced coordination, sleepiness, increased appetite for snacks or sweets. He may lose motivation and interest in previous goals. There will be a sweet burnt scent and smoking paraphernalia.

Inhalants are also seeing increased use, especially amongst adolescents. Inhalants, including glues, aerosols, and any chemical with vapors cause watery eyes, impaired vision, loss of memory, secretions from the nose, rashes around the nose and mouth, headaches and nausea. A user is likely to appear intoxicated and drowsy. There could be an unusual number of spray cans in a person’s room or they may make efforts to dispose of empty cans in some other location. An inhalant user will often be drowsy, irritable, anxious and have poor muscle control.

Another category of commonly-abused drugs is hallucinogens. Drugs in this class are mostly abused by adolescents and young adults. Hallucinogens cause dilated pupils, bizarre and irrational behavior including confusion, slurred speech, paranoia, aggression and hallucinations. There will be mood swings that make no sense. A user could even experience some psychotic episodes and require hospitalization. The user usually detaches himself from people who are not drug users. 

It is important to note that if someone displays a few of these symptoms, it does not always mean they are under the influence of drugs. A more foolproof method of detection is a drug test which can be purchased at your local pharmacy.

Drug abuse does have a solution. If you or anyone you know is in need of help, please contact the Narconon Riverbend drug rehab center at 866-422-4650.